Q. I have taken naproxen regularly for the last several years, having had knee replacement and shoulder surgery. When I take naproxen, my blood pressure goes up from 115/70 to about 145/94.
I was told my blood pressure problem was unrelated to the drug, but when I quit taking naproxen my blood pressure went back down to 115/70. I can’t find anything about this and wonder what else I can do for pain.

A. A recent report from Denmark (Circulation, July 2010) included over one million people taking NSAID pain relievers such as ibuprofen (Advil, Motrin, etc), diclofenac (Cataflam, Voltaren, etc), celecoxib (Celebrex) and naproxen (Aleve, Naprosyn, etc). The investigators found that, except for naproxen, “most NSAIDs are associated with increased cardiovascular mortality and morbidity.”
Although you discovered that naproxen raises your blood pressure, this medicine is the only one in the study that did not increase the risk for heart attack or stroke. It is, however, associated with hypertension and gastrointestinal bleeding, so benefits and risks must be weighed carefully.
We are sending you our Guides to Alternatives for Arthritis and Blood Pressure Treatment so that you can find some less conventional ways to manage your pain without affecting your blood pressure.

Join Over 54,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. shaden
    Reply

    I was taking naproxen sodium in December didn’t get much relief… so the doctor switched me to ibuprofen for migraine headaches… after taking it for 5 weeks 2-3 times weekly my blood pressure went from 110/70 to 155/88… that scared me to pieces I went to the emergency room and of course they downplayed it and said the blood pressure wasn’t a problem…one Dr. did finally say “ibuprofen can make the blood pressure go up a bit”…(a bit???)…I will no longer take those meds.

  2. Ruth F.
    Reply

    Want to know more about Excedrin.
    PEOPLE’S PHARMACY RESPONSE: THERE ARE A LOT OF DIFFERENT EXCEDRIN PRODUCTS, BUT THE BASIC ONE CONTAINS ASPIRIN, ACETAMINOPHEN AND CAFFEINE. NO NSAID. SHOULD NOT BE A PROBLEM FOR THE HEART.

  3. Noah V.
    Reply

    What about Excedrin and Excedrin-clones? That’s acetaminophen & Aspirin. Does that also increase BP?

  4. IggyDalrymple
    Reply

    My recollection of the article was that NSAIDS nullified the blood thinning properties of aspirin.

  5. Lynne
    Reply

    Is generic Mobic included in the category of NSAIDS possibly causing heart problems? My dose is 15 mg per day reducing down to 7.5 maintenance dose.

  6. Bill B.
    Reply

    It is interesting that NSAIDS, which are by definition anti-inflammatory, are implicated in heart disease, while there’s an argument made that statins succeed because they are anti-inflammatory. Additionally, C-reactive protein (CRP) is a heart disease marker because it measures inflammation. Any comments out there?
    PEOPLE’S PHARMACY RESPONSE: IT IS PRETTY CLEAR THERE IS A LOT WE DON’T YET UNDERSTAND ABOUT THE LINK BETWEEN INFLAMMATION AND DISEASE.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.